[1551] Weight-Loss Supplement-Induced Hepatotoxicity: A Report of 3 Cases.

Adnan Khan, Thomas Huebner, William Twaddell. University of Maryland, Baltimore

Background: Unregulated, over-the-counter weight-loss supplements have been associated with hepatotoxicity. We present three new cases of weight-loss supplement-induced hepatotoxicity.
Design: Histomorphologic, clinical and demographic data were compared for 3 new cases of weight-loss supplement-induced hepatotoxicity. H&E and reticulin stained sections of liver explants and biopsies were examined. The institutional records were reviewed for clinical and demographic information.
Results: All patients were female, age 25-40 yrs (mean, 32 yrs). Two were Caucasian and 1 African American (AA). Patient 1: 31 year-old Caucasian female presented with nausea, abdominal cramping, and fatigue, transaminitis (AST 1578 U/L, ALT 1876 U/L) and hyperbilirubinemia (23.6 mg/dL). She had been taking Lipolyze (usnic acid, camellia sinensis) for 2 months prior to admission. Liver biopsy and explant showed extensive parenchymal loss and reticulin collapse indicating severe hepatic necrosis. There was mixed inflammation with prominent eosinophils, suggesting medication-related insult. She was treated with orthotopic liver transplant (OLT). Patient 2: 40 year-old AA female presented with fatigue, jaundice, transaminitis (AST 2933 U/L, ALT 1698 U/L) and hyperbilirubinemia (34.4 mg/dL). She had taken orlistat 2 months prior to admission. Liver biopsy and explant showed severe hepatic necrosis with mixed inflammation, including large numbers of plasma cells and eosinophils, suggesting medication-related injury. The patient was treated with OLT. Patient 3: 25 year-old Caucasian female presented with fatigue, itching, abdominal pain, jaundice (bilirubin 15.6 mg/dL) and transaminitis (AST 1902 U/L, ALT 2180 U/L) after using SlimQuick (camellia sinensis) for 3 months. Liver biopsy showed mixed inflammatory infiltrates including prominent eosinophils, focal necrosis and reticulin collapse. The patient was managed medically and discharged in stable condition.
Conclusions: Weight-loss supplementation with some over-the-counter products has been shown to be associated with liver toxicity in multiple studies. We present three new cases of weight-loss supplement-induced hepatotoxicity, wherein all three patients presented with transaminitis, hyperbilirubinemia, and varying degrees of hepatic necrosis. An eosinophilic inflammatory infiltrate and architectural collapse were also common morphologic features. These cases illustrate the need for regulation of such weight-loss products as the lack of regulation makes it difficult to associate dosages or ingredients with possible side effects, thus complicating identification and reporting of adverse responses.
Category: Liver & Pancreas

Wednesday, March 2, 2011 9:30 AM

Poster Session V # 187, Wednesday Morning

 

Close Window